Arizona, 2013Hail in Arizona, August 23, 2013
August 23, 2013 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced one inch diameter hail 3 miles west of Two Guns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced one inch diameter hail 3 miles west of Two Guns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 9:32 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 23, 9:32 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
932 AM MST FRI AUG 23 2013
.SYNOPSIS...MOISTURE WILL REMAIN ACROSS ARIZONA INTO NEXT WEEK.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A SURGE OF DEEPER MOISTURE WILL MOVE
ACROSS ARIZONA FROM THIS SOUTH STARTING SATURDAY NIGHT...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SIGNIFICANT RAINFALL
ACCUMULATIONS ARE POSSIBLE SUNDAY.
&&
.DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH WESTERN
ARIZONA OVERNIGHT AND THIS MORNING WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS WESTERN YAVAPAI AND WESTERN
COCONINO COUNTIES. MOST OF THIS ACTIVITY HAS NOW MOVED NORTH INTO
UTAH WITH ONLY A FEW LIGHT SHOWERS LINGERING ACROSS THE WESTERN PART
OF THE CWA. SLIGHTLY DRIER AIR HAS MOVED INTO EASTERN ARIZONA...AND
AS FAR WEST AS FLAGSTAFF AS INDICATED BY THE WATER VAPOR LOOP AND
KFGZ 12Z SOUNDING. THE SOUNDING ALSO SHOWS FASTER STORM MOTION
TODAY...SOUTH TO NORTH AT AROUND 12KTS...AND MORE CAPE. A FEW WEAK
STORMS HAVE ALREADY BEGUN TO DEVELOP OVER NORTHERN APACHE COUNTY
THIS MORNING. IT LOOKS LIKE GILA...APACHE...AND NAVAJO COUNTIES WILL
BE MOST ACTIVE EARLY...AND THEN COCONINO AND YAVAPAI COUNTIES ONCE
THE MID AND HIGH LEVEL CLOUDS THIN. THE HIGHER CAPE AND FASTER
MOTION TODAY MAY LEAD TO MORE SEVERE STORMS AND LESS RAIN OVER THE
SAME AREA WITH THE FASTER MOVING STORMS.
&&
.PREV DISCUSSION /315 AM MST/...FOR TODAY THROUGH SATURDAY...
SATELLITE IMAGERY THIS MORNING SHOWS EXTENSIVE CLOUD COVER WEST OF A
PAGE TO PRESCOTT LINE WITH ONGOING TSTORMS NEAR KINGMAN. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED BOTH DAYS...WITH CONVECTION
DEVELOPING FIRST ALONG THE MOGOLLON RIM BY LATE MORNING AND
SPREADING TO THE VALLEYS THROUGH THE AFTERNOON. STORM MOTION TODAY
GENERALLY FROM SOUTH TO NORTH AND LOCALLY HEAVY RAINFALL IS
POSSIBLE. THURSDAYS HEAVIEST OBSERVED RAINFALL 1.10 INCHES IN OAK
CREEK CANYON.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...PROGS SHOWING LITTLE CHANGE
FROM EARLIER RUNS AND CONTINUE TO LOOK VERY WET...ESPECIALLY ACROSS
THE WESTERN HALF OF THE STATE. THE OPERATIONAL GFS AND ECMWF MODELS
ARE IN VERY GOOD AGREEMENT BRINGING A SIGNIFICANT INCREASE IN LOW
AND MID LEVEL MOISTURE INTO WESTERN ARIZONA BY SATURDAY EVENING.
PROGS ARE MOVING THE TROPICAL SYSTEM (NOW IDENTIFIED AS NINE-E)
NORTHWARD OFF THE WESTERN BAJA COAST THROUGH SUNDAY. THIS SYSTEM
SHOULD WEAKEN THROUGH THE WEEKEND...AND THE REMNANTS MOVE NORTHWARD
THROUGH FAR WESTERN ARIZONA LATE SUNDAY AND MONDAY.
SO SUNDAY STILL LOOKS VERY WET...WITH BOTH THUNDERSTORMS AND STEADY
STRATIFORM RAINFALL EXPECTED. PROBABLY A HIGHER RATIO OF TSTORMS TO
STRATIFORM EAST OF PAGE TO PAYSON LINE AND MORE STRATIFORM TYPE
PRECIP WEST OF THIS LINE. STAY TUNED...ESPECIALLY THOSE WITH OUTDOOR
ACTIVITIES.
MONDAY THROUGH THURSDAY...SOUTHERLY FLOW ALOFT THROUGH THE PERIOD TO
KEEP ABOVE AVERAGE MONSOON MOISTURE OVER THE AREA. THUS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE. TEMPS NEAR
NORMAL.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT TSRA/SHRA WILL DEVELOP THIS
AFTERNOON PRODUCING ISOLD MVFR-IFR CONDITIONS IN THE STRONGER STORMS
AS WELL AS LOCAL WIND GUSTS TO 45 KTS. STORM MOTION WILL MOSTLY BE
TOWARD THE NORTH AT 10-15 KTS. SHOWERS AND THUNDERSTORMS WILL
DIMINISH GRADUALLY AFTER 02Z SATURDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MAS/DL
AVIATION.......BK
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:30 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST FRI AUG 23 2013
AZZ004>018-037>040-240700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME LOCATIONS COULD RECEIVE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DEEP MONSOON MOISTURE IS FORECAST TO MOVE INTO NORTHERN ARIZONA BY
SATURDAY EVENING AND LINGER THROUGH AT LEAST SUNDAY. SHOWER AND
THUNDERSTORM COVERAGE SHOULD INCREASE...BRINGING THREAT OF HEAVY
RAINFALL AND POSSIBLE FLOODING. PEOPLE WITH OUTDOOR PLANS THIS
WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD PROCEDURES.
41
In the hours before
Special weather statement, Aug 23, 11:49 AM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1149 AM MST FRI AUG 23 2013
AZZ012-015-231915-
COCONINO AZ-
1149 AM MST FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 1215 PM MST
AT 1147 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TWIN ARROWS...MOVING NORTH ACROSS
INTERSTATE 40 AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. WIND GUSTS UP TO 45 TO 50 MPH ARE
ALSO POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
IN ADDITION...SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE
LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE
POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
&&
LAT...LON 3522 11128 3517 11109 3501 11118 3505 11134
TIME...MOT...LOC 1849Z 202DEG 8KT 3513 11122
MCS
Special weather statement, Aug 23, 12:20 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1220 PM MST FRI AUG 23 2013
AZZ012-232000-
COCONINO AZ-
1220 PM MST FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 100 PM MST
AT 1215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TWO GUNS...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3520 11118 3514 11106 3502 11117 3508 11127
TIME...MOT...LOC 1919Z 218DEG 5KT 3510 11117
MCS
Hail, Coconino
- When
- August 23, 12:45 PM MST to 12:50 PM MST
- Where
- Coconino County, 2.26 mi W of Two Guns to 4.09 mi SW of Canyon Diablo
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.120, -111.140
One inch diameter hail covered the roadway on I-40 at mile marker 227 about 25 miles east of Flagstaff.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474467.